Kansas, 2015

Tornadoes and Hail in Kansas, April 8, 2015

April 8, 2015 · NWS ICT · 29 events in 12 counties and zones

Two rounds of severe storms occurred during the afternoon and evening of April 8th, 2015. Storms first developed over Southern Kansas and quickly raced into Southeast Kansas during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two rounds of severe storms occurred during the afternoon and evening of April 8th, 2015. Storms first developed over Southern Kansas and quickly raced into Southeast Kansas during the afternoon. These storms produced 70 to 80 mph winds along with hail up to the size of golf balls. A second round of supercell thunderstorms eventually fired back to the west along a retreating dry line during the early evening over South Central Kansas and Northern Oklahoma. These storms produced several reports of very large hail and eventually tracked into Kingman county where hail over 3 inches was reported which is larger than the size of baseballs. A brief tornado touchdown occurred southeast of Zenda, Kansas.

Another supercell thunderstorm formed over eastern Kingman county. Rotating wall clouds were reported near the town of Cheney and a tornado touched down in extreme northwest Sedgwick County and tracked into Southeast Reno county. The tornado was rated an EF0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 8, 11:43 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 8, 11:43 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1243 PM CDT WED APR 8 2015

.MESOSCALE DISCUSSION...
ISSUED AT 1245 PM CDT WED APR 8 2015

FRONT NOW DRIFTING SOUTHEAST AND IS LOCATED FROM KK68-KWDG.
INSPECTION OGT HE WSR-88D DATA SHOWS THE FRONT FROM ROSALIA-
MULVANE-BLUFF CITY. INFLECTION POINT SEEMS TO HAVE DEVELOPED NEAR
MULVANE.

FIRST ROUND OF CONVECTION NOW MOVING ACROSS NORTHERN OKLAHOMA AND
INCREASING IN INTENSITY. THE LATEST HRRR/RAP RUNS SHOW THIS WELL
AND BRING CONVECTION NORTHEAST FROM THAT LOCATION. THE MAIN THREAT
CONTINUES TO BE LARGE HAIL AND WIND DAMAGE. THE LARGE HAIL
PARAMETER DOES SUGGEST SIGNIFICANT HAIL POTENTIAL.

THE RAP CONTINUES TO SHOW A RETROGRADING BOUNDARY WITH A
SIGNIFICANT INCREASE OF LOW LEVEL CAPE. THIS IN CONJUNCTION WITH
THE INCREASE IN SHEAR FROM THE INCOMING DISTURBANCE COUPLED WITH
THE LOW LEVEL JET WILL PRODUCE A SCENARIO VERY FAVORABLE FOR
TORNADIC SUPERCELLS.

WHAT HAS BEEN CONSISTENT HAS BEEN THE CONTINUED FOCUS ON AN AREA
THAT INCLUDES COWLEY...SUMNER...AND SOUTHERN BUTLER COUNTIES WHERE
THESE SIGNIFICANT INGREDIENTS ALL COME TOGETHER. THIS IS ONLY NWP
GUIDANCE...BUT THE CONSISTENCY HAS REMAINED AND IS WORTH
MENTIONING.

MOREOVER...THE RAP CONTINUES TO SHOW A HIGH LIKELIHOOD OF
TORNADOES CONTINUING AFTER DARK. PRETTY GOOD CONFIDENCE IN THIS
SCENARIO.

KRC

&&

.SYNOPSIS...
ISSUED AT 332 AM CDT WED APR 8 2015

WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE TRACKING OVER THE
CENTRAL GREAT BASIN. AT THE SURFACE...LOW PRESSURE IS SITUATED
OVER SE CO WITH THE SYNOPTIC FRONT STRETCHING FROM JUST NORTH OF
KGAG TO BETWEEN KCNU AND KPPF. MEANWHILE...A LOSE DRYLINE EXTENDS
ACROSS THE OK PANHANDLE AND INTO WEST TX.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 332 AM CDT WED APR 8 2015

ELEVATED STORMS DEVELOPED A COUPLE HOURS AGO OVER THE FLINT HILLS
IN RESPONSE TO A RAPID INCREASE IN MOISTURE TRANSPORT IN THE
850-700MB LAYER. THIS ACTIVITY SHOULD FOR THE MOST PART STAY
NORTHEAST OF THE FORECAST AREA.

SIGNIFICANT SEVERE STORMS STILL LOOK LIKELY THIS AFTERNOON AND
EVENING. CURRENTLY HAVE A LEAN TO THE RAP13 DUE TO ITS PERFORMANCE
WITH THE CONVECTION THAT OCCURRED OVER THE LAST SEVERAL HOURS OVER
SE KS. IN ADDITION...IT SEEMS TO BE DOING A DECENT JOB CAPTURING
THE CURRENT ELEVATED CONVECTION. THE GFS LIFTS THE WARM FRONT
MUCH FURTHER NORTH COMPARED TO THE NAM AND RAP WITH THE FRONT
ALONG I-70. MEANWHILE THE RAP AND NAM LIFT THE FRONT TO JUST NORTH
OF KICT TO SOUTH OF KSLN.

CURRENT THINKING IS THAT THE TRIPLE POINT BY LATE AFTERNOON WILL
BE SITUATED JUST SOUTHWEST OF THE FORECAST AREA NEAR OR JUST NORTH
OF KGAG WITH THE SYNOPTIC FRONT EXTENDING TO THE NORTHEAST NEAR
KICT AND THEN TO NEAR KEMP. WATER VAPOR IMAGERY SHOWS A LEAD
IMPULSE/JET MAX OVER NORTHERN BAJA. EXPECTING STORMS TO DEVELOP
NEAR THE TRIPLE POINT AS THIS FEATURE MOVES OUT OF THE SOUTHERN
HIGH PLAINS. ADDITIONAL DEVELOPMENT CAN THEN BE EXPECTED NORTHEAST
ALONG THE SYNOPTIC FRONT. IT SEEMS WITH EACH MODEL RUN THE DEEP
LAYER SHEAR HAS INCREASED SLIGHTLY AND THE 00Z RUNS WERE NO
EXCEPTION...WITH AROUND 50KTS OF 0-6KM SHEAR AND 65-80KTS OF
0-8KM SHEAR OVER SOUTH CENTRAL KS. THESE SHEAR VALUES WILL COMBINE
WITH 2000-3000J/KG OF CAPE TO ALLOW ANY STORM THAT DEVELOPS TO
QUICKLY BECOME SEVERE. THE SCARY PART IS THAT WITH THE
RETREATING DRYLINE AFTER 00Z...THE ENVIRONMENT ACTUALLY BECOMES
MORE FAVORABLE AFTER DARK AS WINDS BACK AND THE LOW LEVEL JET GETS
GOING. SO NOT OUT OF THE QUESTION TO GET A TORNADO AFTER DARK OVER
SOUTH CENTRAL KS. THE BEST TORNADO POTENTIAL TONIGHT LOOKS TO BE
SOUTH OF HIGHWAY 50 AND WEST OF HIGHWAY 99. IF THE NAM AND RAP13
VERIFIES...SEVERE STORMS OVER CENTRAL KS WOULD BE LESS LIKELY.

BY 12Z THU...THE SHORTWAVE WILL BE TRACKING ACROSS NORTHERN
KS/NEBRASKA WITH THE SYNOPTIC FRONT CATCHING UP TO THE DRYLINE AND
SURGING EAST. WHILE THERE MAYBE SOME REMNANT STORMS OVER SE KS
AROUND SUNRISE...THE BULK OF THE ACTIVITY AFTER 15Z THU WILL BE
EAST OF THE FORECAST AREA. IT NOW LOOKS LIKE THE BETTER CHANCES
FOR PRECIP ON THE BACKSIDE OF THIS SYSTEM SHOULD STAY NORTH OF THE
FORECAST AREA THU.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 332 AM CDT WED APR 8 2015

A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE PLAINS FOR FRI
WITH TEMPS FINALLY GETTING BACK TO SEASONAL VALUES. BOTH THE GFS
AND ECMWF BRING A SOUTHERN STREAM SYSTEM OUT OF THE BAJA REGION
AND INTO WEST TX BY SUN EVENING. WARM ADVECTION AHEAD OF THIS
SYSTEM MAY BRING SOME SCATTERED SHOWERS AND STORMS SAT BUT THE
BETTER PRECIP CHANCES LOOK TO ARRIVE SUN NIGHT AND CONTINUE
THROUGH MON WHEN THE IMPULSE LIFTS ACROSS THE PLAINS. THE GFS HAS
THIS FEATURE QUITE A BIT FURTHER WEST COMPARED TO THE ECMWF WHICH
RESULTS IN THE ECMWF BEING THE WETTER SOLUTION.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1208 PM CDT WED APR 8 2015

CONVECTION NOW DEVELOPING OVER OKLAHOMA WILL MOVE NORTHEAST INTO
THE AIRSPACE AND CONTINUE WITH SEVERAL ROUNDS THROUGH 6Z. THIS
WILL AFFECT ALL AIRPORTS AND FIELDS ALONG AND SOUTHEAST OF KSLN-
KVNX. THESE STORMS WILL BE SEVERE AND SHOULD BE AVOIDED.

FOG...WHICH CONTINUES TO AFFECT KHUT...KRSL...KSLN HAS BEEN SLOW
TO BURN OFF. THINK IT SHOULD BE GONE BY 21Z. VFR CONDITIONS SHOULD
PERSIST THROUGH 03Z...WITH FOG REDEVELOPMENT THERE POSSIBLE
THROUGH 12Z.

THE COLD FRONT WILL CLEAR THE AREA BY 14Z.

&&

.FIRE WEATHER...
ISSUED AT 332 AM CDT WED APR 8 2015

MAIN FIRE WEATHER CONCERNS LOOK TO ON THURSDAY.

EVEN WITH PLENTY OF LOW LEVEL MOISTURE...VERY HIGH FIRE DANGER
WILL BE IN PLACE OVER SOUTH CENTRAL AND SE KS DUE TO GUSTY SOUTH
WINDS. HOWEVER...THE CRITICAL FIRE WEATHER DAY LOOKS TO BE THU.
THIS IS WHEN STRONG NW WINDS WILL BE IN PLACE BY THE AFTERNOON
HOURS ALONG WITH RH'S IN THE 35-45% RANGE. WIND SPEEDS THU
AFTERNOON WILL BE IN THE 20-30 MPH RANGE WITH HIGHER GUSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  56  71  38 /  30  30  10   0
HUTCHINSON      75  52  67  37 /  30  20  10   0
NEWTON          77  54  67  38 /  40  30  10   0
ELDORADO        83  60  69  40 /  40  40  10  10
WINFIELD-KWLD   85  61  72  41 /  40  30  10   0
RUSSELL         64  46  63  35 /  20  20  10  10
GREAT BEND      69  46  64  35 /  20  10  10   0
SALINA          67  50  65  35 /  30  30  20  10
MCPHERSON       70  51  66  36 /  30  30  10  10
COFFEYVILLE     82  65  76  43 /  40  40  30  10
CHANUTE         78  64  73  41 /  40  50  30  10
IOLA            78  63  72  40 /  40  50  30  10
PARSONS-KPPF    81  64  74  42 /  40  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 8, 12:12 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT WED APR 8 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
112 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL OKLAHOMA VERY
EARLY THIS AFTERNOON AND MOVE NORTHEAST. THESE WILL AFFECT AREAS
ALONG AND EAST OF THE KANSAS TURNPIKE BEGINNING AFTER 2 PM. VERY
LARGE HAIL TO BASEBALLS AND WINDS TO 75 MPH ARE POSSIBLE WITH
THESE STORMS.

ADDITIONAL STORMS WILL DEVELOP ACROSS SOUTH-CENTRAL KANSAS THIS
EVENING AROUND 5 TO 7 PM. THESE WILL OCCUR AS CONDITIONS MOVE
TOWARD A VERY FAVORABLE ENVIRONMENT FOR TORNADOES...SOME OF WHICH
MAY BE SIGNIFICANT. THESE STORMS WILL ALSO INCLUDE THE POTENTIAL
FOR BASEBALL SIZE HAIL AND 70 MPH WINDS. THIS TORNADO THREAT WILL
CONTINUE AFTER DARK AS THE STORMS MOVE NORTHEAST INTO EASTERN
KANSAS.

VERY HIGH FIRE DANGER WILL BE IN PLACE THIS AFTERNOON FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS WILL BE POSSIBLE OVER FAR SOUTHEAST KANSAS THURSDAY
WITH A FEW STRONG STORMS POSSIBLE. STORMS WILL THEN RETURN TO THE
FORECAST FOR SATURDAY THROUGH THE WEEKEND.

VERY HIGH FIRE DANGER WILL OVERSPREAD THE ENTIRE AREA FOR THURSDAY
AFTERNOON DUE TO GUSTY NORTHWEST WINDS AND AGAIN SATURDAY
AFTERNOON FOR CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING
FOR ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC

In the hours before

Special weather statement, Apr 8, 12:48 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
148 PM CDT WED APR 8 2015

KSZ093-098-081945-
CHAUTAUQUA KS-COWLEY KS-
148 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES EAST OF
  NEWKIRK...OR 13 MILES SOUTHEAST OF ARKANSAS CITY... MOVING
  NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.  WITH THESE STORMS INTENSIFYING...SEVERE
STORMS MAY BE LIKELY...WHICH WOULD RESULT IN LARGE HAIL AND DAMAGING
WIND.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...CEDAR VALE...DEXTER...PERU...CHAUTAUQUA...ELGIN...
  NIOTAZE...HALE AND MAPLE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

A WARNING MAY BE NEEDED WITH THIS STORM IF IT MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

&&

LAT...LON 3729 9666 3730 9596 3700 9597 3700 9701
TIME...MOT...LOC 1844Z 230DEG 54KT 3689 9692

COOK

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 11 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
April 8, 1:16 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

A law enforcement officer estimated the gust.

Thunderstorm Wind, Chautauqua

When
April 8, 1:17 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -96.500

A trained spotter reported the gust.

Thunderstorm Wind, Chautauqua

When
April 8, 1:17 PM CST
Where
Chautauqua County, Sedan
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.130, -96.180

A coop observer estimated 75 to 80 mph winds.

Hail, Chautauqua

When
April 8, 1:19 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Winds of 70 to 75 mph were also reported.

Thunderstorm Wind, Chautauqua

When
April 8, 1:19 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Quarter sized hail was also reported.

Hail, Chautauqua

When
April 8, 1:30 PM CST
Where
Chautauqua County, 2.76 mi N of Sedan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -96.180

Thunderstorm Wind, Chautauqua

When
April 8, 1:30 PM CST
Where
Chautauqua County, Sedan
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.130, -96.180

A coop observer reported wind gusts of 75 to 80 mph.

Hail, Montgomery

When
April 8, 1:42 PM CST
Where
Montgomery County, 0.88 mi SE of Havana
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.090, -95.940

Thunderstorm Wind, Montgomery

When
April 8, 1:42 PM CST
Where
Montgomery County, 0.88 mi SE of Havana
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.090, -95.940

Law enforcement estimated the gust along with dime size hail.

Thunderstorm Wind, Wilson

When
April 8, 1:58 PM CST
Where
Wilson County, 2.07 mi S of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -95.920

A trained spotter estimated the gust.

Hail, Montgomery

When
April 8, 2:00 PM CST
Where
Montgomery County, 1.65 mi W of Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.230, -95.750

Thunderstorm Wind, Wilson

When
April 8, 2:02 PM CST
Where
Wilson County, 2.07 mi S of Buxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.420, -95.920

A trained spotter estimated the gust.

Thunderstorm Wind, Neosho

When
April 8, 2:02 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Thunderstorm Wind, Neosho

When
April 8, 2:22 PM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.460

Hail, Woodson

When
April 8, 2:22 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.870, -95.740

Report relayed via twitter.

Hail, Woodson

When
April 8, 2:25 PM CST
Where
Woodson County, 3.01 mi NE of Yates Center
Measured
1.5 in hail
Reported by
Public
Coordinates
37.910, -95.690

Thunderstorm Wind, Allen

When
April 8, 2:25 PM CST
Where
Allen County, 1.29 mi WNW of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.830, -95.450

The emergency manager estimated the gust.

Thunderstorm Wind, Allen

When
April 8, 2:35 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.930, -95.400

Numerous trees were blown down across the county. Several roads were blocked due to downed trees.

Thunderstorm Wind, Allen

When
April 8, 2:41 PM CST
Where
Allen County, Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -95.400

A trained spotter estimated the wind gust.

Hail, Wilson

When
April 8, 5:16 PM CST
Where
Wilson County, 0.55 mi W of Fredonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.830

Hail, Kingman

When
April 8, 7:05 PM CST
Where
Kingman County, 1.66 mi SSE of Nashville
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.428, -98.419

Hail, Kingman

When
April 8, 7:11 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
1.5 in hail
Reported by
Public
Coordinates
37.440, -98.280

The hail was quarter to half dollar sized.

Tornado, Sedgwick

When
April 8, 7:32 PM CST to 7:40 PM CST
Where
Sedgwick County, 2.82 mi N of Garden Plain to 5.08 mi NNW of Garden Plain
Rating
EF0
Path length
2.27 mi
Path width
75 yd
Continued into
Reno, Ks (ICT)
Reported by
Trained Spotter
Coordinates
37.710, -97.690

Rope tornado moved north producing very minor damage to the roof of one barn (DI1 DOD2). Mainly moved across open country. The tornado was 75 yards wide. This tornado moved into Reno County.

Thunderstorm Wind, Harvey

When
April 8, 7:35 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.040, -97.340

Tornado, Reno

When
April 8, 7:40 PM CST to 7:42 PM CST
Where
Reno County, 7.4 mi ESE of Cheney Res to 6.87 mi E of Cheney Res
Rating
EF0
Path length
0.82 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.743, -97.699

Rope tornado that ripped a small portion of a barns roof off and threw it into an open field (DI1 DOD2). A pontoon boat was also pushed from one homestead to the next. The tornado was 75 yards wide.

Tornado, Kingman

When
April 8, 7:43 PM CST to 7:46 PM CST
Where
Kingman County, 5.69 mi NW of Kingman Muni Arpt to 6.12 mi NNW of Kingman Muni Arpt
Rating
EF0
Path length
0.73 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.738, -98.179

A rope to elephant trunk tornado was reported over open country north of Kingman. The tornado was 75 yards wide.

Hail, Kingman

When
April 8, 7:48 PM CST
Where
Kingman County, 2.62 mi ENE of Cleveland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.561, -98.084

Hail, Harper

When
April 8, 8:26 PM CST
Where
Harper County, 0.69 mi S of Anthony
Measured
0.75 in hail
Reported by
Public
Coordinates
37.140, -98.030

Thunderstorm Wind, Cowley

When
April 8, 10:10 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.270, -96.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562782, 562784, 562810, 562785, 562786, 562787, 562788, 562789, 562790, 562791, 562792, 562793, 562811, 562794, 562800, 562796, 562797, 562798, 562799, 562801, 562802, 562803, 560744, 562807, 560745, 593585, 562805, 562806, 562808.